Hello, I am a 50-year old diabetic woman who began Tysabri treatment in 2010. For the past few years I've experienced frequent bouts of bacterial vaginosis. Metronidazole gel initially cured my symptoms but, is now ineffective. Do you have any advice or recommendations? My GYN and I would appreciate the insight.
Bacterial vaginosis is very common and both Natalizumab (Tysabri) and Diabetes increase your risk of this common infection. You may or may not be able to prevent this problems from reoccurring but here are some suggestions:
You need to create an acidic environment in the vagina to nurture the growth of lactobacillus and other normal bacterial flora that suppresses the growth of yeast and harmful bacteria. You also need to decrease the amount of glucose in your urine; this glucose in the urine feeds the harmful bacteria and yeast in the vagina that upsets the normal balance of bacteria flora. Lastly, you need to keep the area dry, if possible; any problems with urinary accidents, even small amounts, will further increase the risk of infection.
How do you do all of this?
- Take Probiotics with Lactobacillus and/or eat Yogurt with live cultures and other fermented food
- Drink some vinegar daily to acidify the urine. Ask your Doctor about intravaginal boric acid
- No Douche washing. This actually makes the situation worse
- Better control of blood sugars; specifically, use a urine dipstick to make sure you aren’t spilling glucose in the urine
It is not at all clear why Natalizumab (Tysabri) is associated with an increased risk of vaginosis but this seems to be a reproducible finding. If your MS is well controlled on Natalizumab (Tysabri), you may consider extending the interval between infusions to every 8 weeks. This may allow for more recovery time. Many individuals who are JC virus antibody positive increase the interval between infusions, because this change in the dosing interval has been shown to dramatically lower the risk of PML. Most MS specialists have not noticed a significant decrease in the efficacy of Natalizumab (Tysabri), when you increase the dosing interval. In fact a clinical trial is planned to prove that increased dose intervals do not alter the effectiveness of Tysabri
Revere (Rip) Kinkel MD
Professor of Clinical Neurosciences
Director of the Multiple Sclerosis Program
Clinical Neurosciences Director
University of California San Diego